Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is my thyroid causing fatigue, hair loss?

Asked by Christie, Arizona

Open quote
Close quote

I was diagnosed with a slightly slower thyroid about a year ago when I was on the Atkins diet. I went off the diet, gained back the weight and now I am having the hardest time losing it again. My hair is half its usual thickness and I am tired all the time. Can this be from my thyroid?

Expert Bio Picture

Conditions Expert Dr. Otis Brawley Chief Medical Officer,
American Cancer Society

Expert answer

Given your symptoms, I am concerned that you might have hypothyroidism. This is a condition in which the thyroid does not secrete enough hormone. I would recommend that you consult an internal medicine specialist or an endocrinologist and discuss your concerns. It is sometimes appropriate to simply monitor a slightly hypoactive thyroid, but most hypoactive thyroids eventually need treatment.

The thyroid gland is located in the front of the neck. It secretes thyroid hormone, which controls our rate of metabolism. Someone who has a hyperactive thyroid has a gland that is secreting too much hormone. They are hyperactive. They will have weight loss. Thinning of hair is common, but hair loss is uncommon. These patients have a faster heart rate and sometimes even a slightly higher temperature and sweating. People with very bad hyperactive thyroids will have a prominent bulging of the eyes and difficulty sleeping. They will initially be treated with beta blockers to slow metabolism and then will be treated with drugs to block thyroid secretion. Radioactive iodine is sometimes given to destroy the hyperactive thyroid. Surgical removal is also sometimes a treatment option.

People who have no thyroid gland or hypoactive thyroids (thyroids that produce too little thyroid hormone) have a generalized slowing of the metabolic processes. They are fatigued, can have slow movement and slow speech. They have a slow heart rate, are cold intolerant, can have constipation and often have weight gain. These patients have skin that is cool and pale because of decreased blood flow. Hair may be coarse. Hair loss is common, and the nails become brittle. Anemia is also common. The voice can deepen.

Hypothyroidism is common in adults and is usually due to an autoimmune disorder in which the patient's immune system damages or destroys the thyroid. Iodine deficiency is a common cause of hypothyroidism in some countries in which foods are not fortified with iodine. A few people have hypothyroidism because of ingestion of radioactive iodine after nuclear accidents. Radioactive iodine in high dose can destroy the thyroid.

In the U.S. and Western Europe, hypothyroidism may occur in up to one in 25 adults with more than half being unaware that they are hypothyroid. It is often not diagnosed, although the diagnosis can usually be done through some widely available simple blood tests.

Treatment of hypothyroidism involves thyroid replacement through administration of oral medication. Synthetic thyroxine given once a day is the most common replacement drug. It is monitored through blood tests and the proper dose is created for each patient.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Is secondhand smoke really that risky?asked by: Asked by David; Tampa, Florida
Can a nerve stimulator stop my back pain?asked by: Asked by Larry; New York
Is the inability of cancer patients to eat a concern?asked by: Steve Snodgrass; Bowling Green, Kentucky

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.